Science in China Series A: Mathematics

, Volume 46, Issue 3, pp 383–395 | Cite as

Large deviations for heavy-tailed random sums of independent random variables with dominatedly varying tails

  • Yan Liu
  • Yijun Hu


We prove large deviation results on the partial and random sums s n i=1 n X i , n⩾1; S(t)=Σ i=1 N(t) X i , t⩾0, where {N(t);t⩾0} are non-negative integer-valued random variables and {X n ;n⩾1} are independent non-negative random variables with distribution, F n , of X n , independent of {N(t);t⩾0}. Special attention is paid to the distribution of dominated variation.


large deviations (extended) regular variation dominated variation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Embrechts, P., Klüppelberg, C., Mikosch, T., Modelling Extremal Events for Insurance and Finance, Berlin- Heidelberg:Springer-Verlag, 1997.MATHGoogle Scholar
  2. 2.
    Rolski, T., Schmidli, H., Schmidt, V. et al., Stochastic Processes for Insurance and Finance, New York: John Wiley & Sons,1999.MATHGoogle Scholar
  3. 3.
    Nagaev, A. V., Integral limit theorem for large deviations when Cramer’s conditon is not fulfilled I, II. Theory Prob. Appl.,1969a,14:51–64; 193–208.CrossRefMathSciNetGoogle Scholar
  4. 4.
    Nagaev, A. V., Limit theorems for large deviations when Cramer’s conditions are violated, Fiz-Mat. Nauk. (in Russian), 1969b,7: 17–22.MathSciNetGoogle Scholar
  5. 5.
    Heyde, C. C., A contribution to the theory of large deviations for sums of independent random variables, Z. Wahrscheinlichkeitsh,1967a,7: 303–308.MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Heyde, C. C., On large deviation problems for sums of random variables which are not attracted to the normal law, Ann. Math. Statist., 1967b,38: 1575 -1578.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Heyde, C. C., On large deviation probabilities in the case of attraction to a nonnormal stable law, Sankyá., 1968,30: 253–258.MATHMathSciNetGoogle Scholar
  8. 8.
    Nagaev, S. V., Large deviations for sums of independent random variables, in Transactions of the Sixth Prague Conference on Information Theory, Random Processes and Statistical Decision Functions, Prague: Academic, 1973, 657–674.Google Scholar
  9. 9.
    Nagaev, S. V., Large deviations of sums of independent random variables, Ann. Probab., 1979, 7: 754–789.CrossRefMathSciNetGoogle Scholar
  10. 10.
    Klüppelberg, C., Mikosch, T., Large deviations of heavy-tailed random sums with applications in insurance and finance, J. Appl. Probab., 1997, 34: 293–308.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Bingham, N. H., Goldie, C. M., Teugels, J. M., Regular Variation, Cambridge: Cambridge University Press, 1987.MATHGoogle Scholar
  12. 12.
    Cline, D. B. H., Hsing, T., Large deviation probabilities for sums and maxima of random variables with heavy or subexponential tails, Preprint,Texas A&M University, 1991.Google Scholar
  13. 13.
    Su, C., Tang, Q. H., Jiang, T., A contribution to large deviations for heavy-tailed random sums, Scinence in China, Series A,2001,44(4): 438–444.MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Tang, Q. H., Su, C., Jiang, T. et al., Large deviations for heavy-tailed random sums in compound renewal model, Stat. & Probob. Lett.,2001,52: 91–100.MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Jiang, T., Some studies on the finance-and-insurance-related problems in risk theory, Ph.D. dissertation, Hefei: University of Science and Technology of China, 2001.Google Scholar
  16. 16.
    Tang, Q. H., Yan, J. A., A sharp inequality for the tail probabilities of sums of i.i.d. r.v.’s with dominatedly varying tails, Science in China, Series A, to appear.Google Scholar
  17. 17.
    Buhlmann, H., Mathematical Methods in Risk Theory, Berlin-Heidelberg: Springer-Verlag, 1970.Google Scholar
  18. 18.
    Nyrhinen, H., On the ruin probabilities in a general economic environment, Stochastic Process Appl.,1999, 83, 319–330.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Nyrhinen, H., Finite and infinite time ruin probabilities in a stochastic economic environment, Stochastic Process, Appl., 2001, 92: 265–285.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Science in China Press 2003

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsWuhan UniversityWuhanChina

Personalised recommendations